Alert archive / Vermont / Flash Flood Warnings in 2020
Flash Flood Warning 2, NWS Burlington, VT
NWS Burlington, VT issued this flash flood warning at Jun 30, 2020, 5:26 PM EDT for Addison County, Chittenden County, Vermont. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 30, 2020, 5:26 PM EDT (21:26 UTC)
- Expired
- Jun 30, 2020, 8:13 PM EDT
- In force
- 3 hr
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Addison County, VT, Chittenden County, VT
The radar
The Burlington radar (KCXX), 28 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 6:00 PM EDT | FLASH FLOOD | 3 Ne Monkton, VT | ROAD DAMAGE 700 TO 800 SECTION OF MOUNTAIN ROAD. |
| Jun 30, 6:00 PM EDT | FLASH FLOOD | 3 Nne Monkton, VT | ROAD WASHOUT REPORTED BY MONKTON TOWN GARAGE ON STATES PRISON HOLLOW ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 9.4 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 25 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 682 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
497
WGUS51 KBTV 302126
FFWBTV
VTC001-007-010130-
/O.NEW.KBTV.FF.W.0002.200630T2126Z-200701T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Burlington VT
526 PM EDT Tue Jun 30 2020
The National Weather Service in Burlington has issued a
* Flash Flood Warning for...
North Central Addison County in central Vermont...
South Central Chittenden County in northwestern Vermont...
* Until 930 PM EDT.
* At 526 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
Starksboro, Hinesburg, Monkton Ridge, Monkton, Huntington and
South Hinesburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 4429 7313 4431 7303 4432 7299 4430 7297
4425 7297 4424 7301 4422 7307 4422 7313
4427 7314
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...0.5-1 INCH IN 1 HOUR
$$
Banacos2 follow-up statements
699
WGUS71 KBTV 302317
FFSBTV
Flash Flood Statement
National Weather Service Burlington VT
717 PM EDT Tue Jun 30 2020
VTC001-007-010130-
/O.CON.KBTV.FF.W.0002.000000T0000Z-200701T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Addison VT-Chittenden VT-
717 PM EDT Tue Jun 30 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM EDT THIS
EVENING FOR NORTH CENTRAL ADDISON AND SOUTH CENTRAL CHITTENDEN
COUNTIES...
At 717 PM EDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 2 and 4 inches of rain has
fallen through 6 PM, but rainfall has since become more showery and
less intense.
. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
Some locations that will experience flash flooding include...
Starksboro, Hinesburg, Monkton Ridge, Monkton, Huntington and South
Hinesburg.
Water was reported over Sate Prison Hallow Rd in Startsboro around
615 PM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 4428 7311 4431 7303 4431 7299 4430 7297
4425 7297 4424 7301 4423 7307 4422 7311
4427 7314
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...0.5-1 INCH IN 1 HOUR
$$
Banacos776
WGUS71 KBTV 010013
FFSBTV
Flash Flood Statement
National Weather Service Burlington VT
813 PM EDT Tue Jun 30 2020
VTC001-007-010023-
/O.CAN.KBTV.FF.W.0002.000000T0000Z-200701T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Addison VT-Chittenden VT-
813 PM EDT Tue Jun 30 2020
...FLASH FLOOD WARNING IS CANCELLED FOR NORTH CENTRAL ADDISON AND
SOUTH CENTRAL CHITTENDEN COUNTIES...
The heavy rain has ended and water has receded. Flooding is no
longer expected to pose a threat. Please continue to heed any road
closures.
LAT...LON 4428 7311 4431 7303 4431 7299 4430 7297
4425 7297 4424 7301 4423 7307 4422 7311
4427 7314
$$
BanacosWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 3:43 PM EDT, 1 hour 43 minutes earlier.
Area forecast discussion, Jun 30, 3:43 PM EDT, 1 hour 43 minutes before
Area Forecast Discussion National Weather Service Burlington VT 343 PM EDT Tue Jun 30 2020 .SYNOPSIS... Continued scattered showers and thunderstorms are possible again on Wednesday as upper level low remains overhead. Hot weather is expected on Wednesday with highs in the upper 80s to low 90s before a weak cold front brings slightly cooler readings for the upcoming holiday weekend. && .NEAR TERM /THROUGH WEDNESDAY NIGHT/... As of 340 PM EDT Tuesday...Increasing convective coverage this afternoon will give way to largely beneficial rains across most of VT and into areas of eastern NY. The heavier of these storms are putting down around 1-1.5" of rain in an hour or so, therefore continue to think the threat for isolated flooding may be possible if locations see training storms. This threat will be highly localized, and given recent dryness, likely minimal in impact resulting in ponding of water in poor drainage areas along with minor washouts possible. Tonight, expect low clouds and fog to return as has happened the last couple nights with lows in the around 60 mountains/mid 60s valleys. As upper level circulation remains overhead again on Wednesday, anticipate similar evolution to the day as today. Convective threat looks maybe slightly more organized for Wednesday as temperatures warm into the upper 70s to around 80, with CAPE values around 700-1000 J/kg and 15- 25kt of bulk shear creeps into our western NY zones. Given better lapse rates and layer deep shear, in addition to the threat for heavy rainfall, briefly gusty winds may be possible as well. The nearly stationary area of low pressure off the MA coastline will finally begin to drift southward Wednesday night and we should finally see the return of drier weather Wednesday night heading into Thursday. Nearly similar low temps in the upper 50s/low 60s are expected Wednesday night. && .SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/... As of 340 PM EDT Tuesday...Hot weather expected Thursday as a departing upper level system will allow for a ridge axis to shift into our region. Warm air advection and mostly clear skies will drive temperatures into the mid to upper 80s across the high terrain and near 90 across the valleys. The influence of the ridge will cause warming aloft, making conditions less favorable for showers and thunderstorms. Thus, mostly dry conditions are expected Thursday afternoon, though a few showers and storms could spark along the mountain ridges mid-day. Looking at dewpoints, values should remain in the low to mid 60s, which will bring heat indices to 92-93 in the Champlain and St. Lawrence Valleys - just below advisory level. Still, for prolonged activity, taking a few precautions and knowing the signs of heat exhaustion is always beneficial. The better focus for precipitation will be with a backdoor cold front late into evening into the overnight hours. Upstream instability and shear should allow storms to develop over southern Quebec Province, aided by a jet streak aloft. The question becomes whether that convection can sustain itself during the evening hours as it heads into our environment of less shear, waning instability, and lack of inflow ahead of the convection. The front will slowly sag south and may not be clear of the area by Friday morning. Thus, another warm night with upper 50s to mid 60s will be in store. && .LONG TERM /FRIDAY THROUGH TUESDAY/... As of 340 PM EDT Tuesday...Still looking at some scattered convection across the Adirondacks and south-central Vermont as a weak cold front slowly sags south on Friday. Then, large scale ridging off to the west tries to nose into our region, but will flatten as it comes in. This will maintain northwest flow aloft that will allow weak, embedded shortwaves to cross the area into the new week. With above normal temperatures (mid to upper 80s) and dewpoints in the lower 60s, diurnally driven showers and thunderstorms will be possible each day. && .AVIATION /20Z TUESDAY THROUGH SUNDAY/... Through 18Z Wednesday...Mix of MVFR/VFR out there this afternoon. Similar to yesterday, daytime convection will bring chances for heavy rainfall and brief IFR visibilities across the airspace this afternoon. Have included VCTS in all VT TAF sites as timing of exact airport impact is difficult given cellular nature of storms today. Tonight, expect aviation conditions to deteriorate back down to MVFR/IFR once again as low level moisture remains socked in place. Ceilings/visibilities will lift towards 13/14z similar to today. Winds will be out of the N/NW around 5-15kt this afternoon, trending light overnight before increasing around 5-15kt again tomorrow. Outlook... Wednesday Night: VFR. Slight chance SHRA, Slight chance TSRA. Thursday: VFR. Slight chance SHRA, Slight chance TSRA. Thursday Night: Mainly VFR, with local MVFR possible. NO SIG WX. Friday: Mainly VFR, with areas MVFR possible. Slight chance SHRA. Friday Night: VFR. Slight chance SHRA. Independence Day: VFR. Slight chance SHRA. Saturday Night: VFR. NO SIG WX. Sunday: VFR. Slight chance SHRA. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...LaRocca NEAR TERM...LaRocca SHORT TERM...Haynes LONG TERM...Haynes AVIATION...LaRocca
Hazardous weather outlook, Jun 30, 3:40 AM EDT, 13 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 340 AM EDT Tue Jun 30 2020 NYZ026>031-034-035-087-VTZ001>012-016>019-010745- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Orange-Western Rutland-Windsor- Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland- 340 AM EDT Tue Jun 30 2020 This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 30, 2:08 PM EDT, 3 hours 18 minutes before
Special Weather Statement National Weather Service Burlington VT 208 PM EDT Tue Jun 30 2020 VTZ010-012-019-302015- Orange-Windsor-Eastern Rutland- Including the cities of Bradford, Randolph, Springfield, White River Junction, East Wallingford, and Killington 208 PM EDT Tue Jun 30 2020 ...Very Heavy Downpours Expected Across South Central Vermont... Expect showers and thunderstorms to continue across much of south central Vermont, mainly over much of Orange County, northern Windsor County, and portions of eastern Rutland County through 400 pm this afternoon. Activity is moving southwest and any of the showers or storms could produce a half inch to one inch of rain in a very short period of time. Additional showers and thunderstorms over west central New Hampshire will be moving into south central Vermont and additional rainfall is expected. This could result in ponding of water on roadways and low lying areas as well as sharp rises on area waterways. Seek shelter as storms approach and do not drive through flooded roads. Evenson
Special weather statement, Jun 30, 3:08 PM EDT, 2 hours 18 minutes before
Special Weather Statement National Weather Service Burlington VT 308 PM EDT Tue Jun 30 2020 NYZ035-VTZ008>012-018-302000- Eastern Essex-Western Rutland-Windsor-Washington-Western Addison-Eastern Addison-Orange- 308 PM EDT Tue Jun 30 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ESSEX...WEST CENTRAL ORANGE...SOUTHERN ADDISON...NORTH CENTRAL RUTLAND... NORTHWESTERN WINDSOR AND SOUTHWESTERN WASHINGTON COUNTIES... At 306 PM EDT, a strong thunderstorm was located over Roxbury, Vermont moving southwest at 15 mph. Frequent lightning, heavy downpours, and wind gusts to 30 mph can be expected with this storm. Rainfall amounts of a half inch to one inch in a short period of time are possible. Locations impacted include... Middlebury, Cornwall, Braintree Hill, Sudbury, Weybridge, Salisbury, Lincoln, Orwell, Randolph, Rochester, Whiting, Granville, Goshen, Hancock, Shoreham, Warren, Ripton, Northfield, Roxbury and Leicester. LAT...LON 4417 7267 4393 7257 4376 7329 4401 7341 TIME...MOT...LOC 1906Z 071DEG 23KT 4404 7273 Evenson
Special weather statement, Jun 30, 3:24 PM EDT, 2 hours 2 minutes before
Special Weather Statement National Weather Service Burlington VT 324 PM EDT Tue Jun 30 2020 VTZ011-019-302100- Western Rutland-Eastern Rutland- Including the cities of Rutland, East Wallingford, and Killington 324 PM EDT Tue Jun 30 2020 ...Localized Flooding Possible Over Parts Of Rutland County... Showers and isolated thunderstorms have produced localized heavy rain over parts of Rutland County Vermont today. Areas west and north of the town of Rutland may have already seen at least an inch of rain this afternoon. Additional showers and thunderstorms moving in from the northeast this afternoon may produce an additional half inch to an inch of rain. This could result in ponding of water on roadways, localized field flooding, and sharp rises on area waterways. Do not drive through flooded roadways. Evenson
Special weather statement, Jun 30, 3:30 PM EDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Burlington VT
330 PM EDT Tue Jun 30 2020
VTZ012-019-302030-
Eastern Rutland-Windsor-
330 PM EDT Tue Jun 30 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN RUTLAND AND
SOUTHWESTERN WINDSOR COUNTIES...
At 327 PM EDT, a strong thunderstorm was located over West Windsor
in Windsor County Vermont, moving southwest at 15 mph.
Frequent lightning, heavy downpours, and wind gusts to 30 mph can be
expected with this storm. Rainfall amounts of a half inch to one
inch in a short period of time are possible. Do not drive your
vehicle through flooded roadways. Seek safe shelter as this storm
approaches.
Locations impacted include...
Chester, Woodstock, Windsor, Mount Holly, Ludlow, Cavendish, Andover,
Weston, Ludlow Village, Perkinsville Village, Ascutney, Reading,
Baltimore, Weathersfield, West Windsor, Mount Tabor, Springfield,
Plymouth, Hartland and Perkinsville.
LAT...LON 4325 7281 4326 7282 4330 7282 4330 7287
4336 7294 4358 7252 4347 7239 4340 7240
4323 7261 4322 7269
TIME...MOT...LOC 1927Z 049DEG 12KT 4346 7252
EvensonSpecial weather statement, Jun 30, 3:53 PM EDT, 1 hour 33 minutes before
Special Weather Statement National Weather Service Burlington VT 353 PM EDT Tue Jun 30 2020 VTZ008-010-302015- Washington-Orange- 353 PM EDT Tue Jun 30 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL ORANGE AND CENTRAL WASHINGTON COUNTIES... At 352 PM EDT, a strong thunderstorm was located over Plainfield Vermont in Washington County, moving southwest at 15 mph. Frequent lightning, heavy downpours, pea size hail, and wind gusts to 30 mph can be expected with this storm. Rainfall amounts of a half inch to one inch in a short period of time are also possible. Do not drive your vehicle through flooded roadways. Seek safe shelter as this storm approaches. Locations impacted include... Barre, Montpelier, Barre Town, Plainfield, Moretown, Websterville, East Montpelier, Barre City, Berlin, E F Knapp State Airport, Northfield Village, Orange, Williamstown, Northfield, Calais, Middlesex, Marshfield, Riverton, West Berlin and Upper Graniteville. LAT...LON 4433 7245 4417 7235 4410 7261 4426 7274 TIME...MOT...LOC 1952Z 062DEG 22KT 4422 7251 Evenson
Special weather statement, Jun 30, 4:24 PM EDT, 1 hour 2 minutes before
Special Weather Statement National Weather Service Burlington VT 424 PM EDT Tue Jun 30 2020 VTZ005-008-009-017-018-302115- Eastern Chittenden-Western Chittenden-Washington-Western Addison-Eastern Addison- 424 PM EDT Tue Jun 30 2020 ...LOCALIZED FLOODING POSSIBLE OVER PARTS OF SOUTHERN CHITTENDEN AND NORTHEAST ADDISON COUNTY... At 419 PM EDT, a line of showers and isolated thunderstorms was moving southwest across southern Chittenden and northeast Addison counties in Vermont. A storm report from Huntington, Vermont indicated 2.52 inches of rain had fallen in the area and with additional rainfall of a half inch to inch this afternoon... localized flooding is possible. Watch for the ponding of water on roadways, field flooding, and sharp rises on area waterways. Locations impacted include... Starksboro, Hinesburg, Huntington, Buels Gore, Bristol, Monkton Ridge, Lincoln, Monkton, New Haven, Fayston, Richmond, Duxbury, Bolton, Jerusalem, South Lincoln, East Monkton, Hanksville, New Haven Mills, West Lincoln and Huntington Center. LAT...LON 4436 7286 4407 7296 4408 7315 4436 7311 TIME...MOT...LOC 2019Z 089DEG 1KT 4431 7301 Evenson
The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 1:33 PM EDT | Special Weather Statement | BTV | Addison | 57 min |
| Jun 30, 3:08 PM EDT | Special Weather Statement | BTV | Addison | 52 min |
| Jun 30, 3:30 PM EDT | Special Weather Statement | BTV | Windsor | 60 min |
| Jun 30, 3:53 PM EDT | Special Weather Statement | BTV | Washington | 22 min |
| Jun 30, 4:24 PM EDT | Special Weather Statement | BTV | Addison | 51 min |
Nearby
Flash Flood Warnings in Vermont, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.